Kansas, 2016

Hail in Kansas, June 3, 2016

June 3, 2016 · NWS ICT · 1 event in 1 county or zone

A minor severe event occurred in Russell on the 3rd while sub-severe storms also moved across Lincoln county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A minor severe event occurred in Russell on the 3rd while sub-severe storms also moved across Lincoln county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 3, 6:10 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 3, 6:10 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
710 PM CDT FRI JUN 3 2016

.UPDATE...
Issued at 710 PM CDT Fri Jun 3 2016

This Evening:
The only reason for the update issued at 613 PM CDT was to remove
the "Late This Afternoon" period.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 309 PM CDT Fri Jun 3 2016

Upper low over ern TX continues to make slow progress to the east
this afternoon. Moisture rotating around this low continues to
stream north-northwest into SE KS/NE OK. Shear axis from this upper
low and westerly flow across the rest of KS may lead to few hit or
miss diurnally driven showers and isolated storms across SE KS for
the afternoon hours where precip water values are the highest.
Already seeing some hints of this activity developing just
southeast of the forecast area in NE OK and SW MO. so will keep a
low pop in for this chance in SE KS.

Also latest visible satellite and obs show a cold front beginning to
push into northern-nw KS at this time. Latest visible satellite
shows a line a CU along this boundary just to the NW of Central KS.
CU so far is struggling along this front, with minimal boundary
layer moisture with 20 degree dewpoint spreads. Convergence isnt all
that great either, so think chances of showers and isolated storms
along this boundary as very slim for the afternoon/evening hours as
the front makes progress into Central KS. Will keep a slight pop
in,just in case any storm does develop, but think any storm that
does get going will be diurnally driven as well, with better
convective activity well NE of the area.

Expect this cold front to make slow progress across the forecast
area tonight into early on Sat.  The best chance for an isolated
shower/storm, as this front pushes south, is across NE KS from KSLN
to KCNU as convergence along the front will be minimal and moisture
transport will be minimal as well.

High pressure will build into most locations for Sat thru Mon, asthe
upper flow pattern shifts to the NW as a ridge builds over the
rockies. This will lead to dry conditions and high temps near
seasonal averages for Sat/Sun with a gradual warming trend going
into the beginning of next week.

Ketcham

.LONG TERM...(Tuesday through Friday)
Issued at 309 PM CDT Fri Jun 3 2016

The warming trend will continue for Tue-Thu as the upper ridge
shifts a little further to the east, with southerly flow gradually
returning to the high plains.  Could see max temps climb to near 90
in Central KS on Wed and again on Thu.  As the southerly flow
returns, low level moisture will also return to the high plains for
Tue and Wed which may lead to thunderstorms developing over the high
plains, and possibly propagating into Central KS either Tue night or
Wed night. Expect this convection to be diurnally driven with drier
air across most of the forecast area the further east the storms
progress.  So will only go with slight pops along I-70 for this
chance both Tue/Wed nights.

Some uncertainty on the how the end of the week will play out as
medium range models differ on how they are going to handle the next
shortwave expected to move across the northern plains.  GFS is a
little stronger with this shortwave which suggest a cold front
pushing into the plains by the weekend. But the ECMWF is weaker with
this system and keeps the flow more zonal, which could keep the
front across nrn KS into the weekend.  For now will keep things dry
on Fri.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 710 PM CDT Fri Jun 3 2016

Two Svr TSRA are movg ESE ~25kts from NC KS. The swrn cell that is
crossing Osborne Cnty at 00Z wl impact KRSL til 02Z with 30-35kt
gusts & +RA that'll briefly reduce vsbys to ~3SM alg with some
hail. The 2nd cell that was movg alg the Smith/Jewell Cnty line at
00Z was beginning to weaken. As such, TSRA has been assigned only
to KRSL, but KGBD is being watched closely.

The 2 Svr TSRA are ocrg alg a se-movg cdfnt that extended fm SE
Nebraska, to btwn KGCK & KDDC, to ~KDHT. The cdfnt wl cause winds
to shift to Nly w/ sustained speeds incrg to 17-22kts acrs Cntrl &
SC KS mid-late Sat Mrng w/ gusts that may apch 30kts at KRSL &
KGBD.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  85  57  83 /  10  10   0   0
Hutchinson      62  84  55  83 /  30  10   0   0
Newton          63  83  56  81 /  20  10   0   0
ElDorado        63  84  57  81 /  20  10   0   0
Winfield-KWLD   63  85  57  83 /  10  10   0   0
Russell         59  84  53  83 /  20   0   0   0
Great Bend      60  84  53  83 /  20   0   0   0
Salina          61  83  55  83 /  40  10   0   0
McPherson       61  83  55  82 /  30  10   0   0
Coffeyville     63  84  58  82 /  20  20   0   0
Chanute         63  84  58  81 /  20  20   0   0
Iola            63  84  58  81 /  20  10   0   0
Parsons-KPPF    63  84  58  81 /  20  20   0   0

&&

.ICT Watches/Warnings/Advisories...
None.
&&

UPDATE...EPS
SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...EPS
Hazardous weather outlook, Jun 3, 3:00 PM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT FRI JUN 3 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
400 PM CDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED HIT OR MISS THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON INTO EARLY THIS EVENING OVER CENTRAL KANSAS...MAINLY
NORTHWEST OF A GREAT BEND TO SALINA LINE. THE MAIN THREATS SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STORMS MAY LINGER OVER SOUTHEAST KANSAS SATURDAY MORNING.
SEVERE STORMS ARE NOT EXPECTED WITH THIS ACTIVITY.

A CHANCE OF SHOWERS AND THUNDERSTORMS RETURNS FOR TUESDAY EVENING
AND WEDNESDAY EVENING ACROSS CENTRAL KANSAS. A STRONG STORM OR
TWO IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

LAWSON/KETCHAM

In the hours before

Special weather statement, Jun 3, 6:19 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
719 PM CDT FRI JUN 3 2016

KSZ032-040100-
RUSSELL KS-
719 PM CDT FRI JUN 3 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 800 PM CDT

* AT 716 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 15 MILES WEST OF LURAY...OR 20 MILES
  NORTH OF RUSSELL...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LURAY...PARADISE AND WALDO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3913 9904 3913 9870 3901 9860 3892 9904
TIME...MOT...LOC 0016Z 332DEG 19KT 3917 9898

CARUSO

The radar

The Dodge City radar (KDDC), 151 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Russell

When
June 3, 7:15 PM CST
Where
Russell County, 1.61 mi E of Gorham
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.880, -98.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645365.